FDA Increases Existing Warnings on Fosamax, Actonel & Boniva

Osteoporosis drugs Actonel, Fosamax and Boniva already contain numerous warnings about serious side effects. Find out why the FDA is now adding more about femur fractures, requiring manufacturers to distribute consumer guides and asking doctors to reassess whether keeping patients on these dangerous drugs on a long term basis is safe.

FDA Gets Tougher About Fosamax Side Effects

The U.S. Food & Drug Administration (FDA) is getting tougher about bisphosphonate drugs – commonly prescribed to prevent or treat osteoporosis in postmenopausal women – such as Warner Chilcott's Actonel, Merck & Co's Fosamax (alendronate), Roche's Boniva and Novartis' Reclast. That's certainly not hard to understand as these drugs have been linked to a variety side effects such as ONJ (osteocronosis of the jaw or jaw bone death), esophageal cancer and femur fractures.

Short of pulling these drugs off the market, the FDA is increasing warnings about Fosamax side effects – specifically by informing consumers that there is a risk of atypical fractures of the thigh, known as subtrochanteric and diaphyseal femur fractures. These fractures often occur with little to no trauma and may come after a period of dull, aching pain in the thigh or the groin.

The FDA says that it will: Require manufacturers to distribute consumer-friendly guides with every bisphosphonate prescription to make sure that patients fully understand bisphosphonate side effects; and ask doctors to reassess whether patients should continue taking bisphosphonate drugs after five years or more. It's the latter that is causing many patients to take what's referred to as a “drug holiday."

Is Taking A Drug Holiday Right For You?

Although bisphosphonates are supposed to stop the bone-thinning process by interfering with the way that the human body breaks down bone cells, many doctors believe that this process may actually cause an increase in fractures – especially when used long term.

In fact, Fosamax injury lawyers say that long-term bisphosphonate use can result in severe over-suppression of bone turnover in the femur sub-trochanteric region. They say that “micro-cracks” in the bone are unable to heal and eventually result in these “low energy” or “spontaneous” femur fractures.

Should You File A Fosamax Lawsuit?

If you've been injured by Fosamax or another dangerous bisphosphonate drug, contact a Fosamax attorney today to find out more about the Fosamax litigation which is currently consolidated in New Jersey and determine if filing a Fosamax lawsuit is in your best interests.